faq
categories pills testimonials
shipping
200mg
60mg
40mg
20mg
10mg
5mg
2.5mg

WEAVERVILLE - Two North Buncombe High School students were hospitalized and three others sickened after taking heavy amounts of an over-the-counter cold medication, school system and law enforcement officials acknowledged during interviews this month.

One student swallowed 16 times the recommended dosage of Coricidin HBP Cough and Cold pills before collapsing, according to his mother.

Coricidin contains dextromethorphan, an ingredient found in more than 140 medicines, according to the National Institutes of Health. It can cause hallucinations, seizures and blurred vision.

The teen’s mother spoke with the Citizen-Times out of concern the problem is more extensive than the overdose cases Nov. 1 and the school district is doing too little about the problem. Her name is being withheld to protect the identity of her son, who is 15.

Details she provided were confirmed in an incident report compiled by the Buncombe County Sheriff’s Office.

Her son was treated at the hospital for two days, she said, and was hallucinating for more than 12 hours before showing signs of stabilization.

The student is diabetic, which made the situation even more dangerous, she said, because his heart rate skyrocketed due to the number of pills he had taken.

The students hospitalized were taken from the school to Mission Hospital after fellow students alerted teachers, according to the Sheriff’s Office, which did not name the students and had no information on the extent of the second student’s illness.

The school has taken disciplinary action involving the students, but the school district cannot talk specifically about the cases because of student and family privacy laws, said Stacia Harris, director of communications.

Before the overdoses, the school district had efforts underway to organize focus groups with students to better assess how their peers need information about opioid abuse, said David Thompson, student services director.

"We want to prevent it and put these things in place ahead of time by working conjointly with the county government and local coalitions to organize the spring summit," Thompson said.

The work will lead to a youth opioid summit in April. School officials have targeted opioids because abuse of the drug has become a national problem.

The drug taken by the five North Buncombe students is not an opioid, but abuse of over-the-counter medications has also been a problem among students nationwide.

The Medicine Abuse Project reported that one in eight teens has admitted to getting high on over the counter cough medicine.

This project, part of the New York-based nonprofit organization Partnership for Drug-Free Kids, allies with local coalition groups, like Substance Free Buncombe Youth, to educate youth and parents about substance abuse.

Students mix Coricidin, along with other drugs like codeine, into sodas like Sprite or Sierra Mist, and add different colored gummy bears for taste, said Dr. Blake Fagan, a family practitioner at MAHEC health center. He said students commonly call the drink, 'purple haze'.

"They can sip on it throughout the day, like at lunch, because it looks innocuous, so they can get high but they don’t get caught nearly as much," Fagan said.

There has been a growing concern for opioid abuse disorder in teenagers over the past few years, said Michele Barkett, a Prevention Specialist at RHA Health Services in Buncombe. RHA provides drug use prevention services for youth, families and communities across Western North Carolina.

"We have seen the needle shifting towards the rates of prescription misuse in teens," Barkett said. "Alcohol is still the main drug that's abused but over the counter and prescription abuse is more immediate because of how quickly you can get addicted."

Other than Pseudoephedrine, or Sudafed, which requires someone be 18 with an ID to purchase, in North Carolina over-the-counter medications can be bought in large quantities at pharmacies or supermarkets without any questions, Fagan said.

Long-term abuse of over the counter medicine, especially types that contain Dextromethorphan, could lead to an opiate abuse disorder, he said.

At parties, teens may take pills and have similar reactions, like someone who is drunk, Fagan described, meaning no one notices that they are on something different with dangerous side effects.

"Think of how many kids are doing it but nobody knows about it and how many kids who are partially overdosing but you can't really tell," Fagan said.

The struggle is informing parents of the dangers of pills, Barkett said.

There has been a normalization of these types of drugs, Barkett said, and many teens are taking them to focus on work, lose weight or just to get high.

Over the counter medicine is more common among students than people think, she said.

"Parents don't know that kids are stealing from their own medicine cabinet, which has led to two out of three teens misusing a pain medicine they took from a friend or family members pill bottle," said Barkett during a meeting on youth substance abuse.